Montana, 2007

Winter Storm and Winter Weather in Montana, February 27 to 28, 2007

February 27 to 28, 2007 · NWS GGW · 13 events in 13 counties and zones

A snow storm produced widely varying snowfall amounts across northeast Montana. Amounts ranged from less than an inch to over a foot.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A snow storm produced widely varying snowfall amounts across northeast Montana. Amounts ranged from less than an inch to over a foot. The most snow was reported in southeast Petroleum and southwest Garfield Counties, where amounts ranged from 9 to 13 inches. The area from northeast Roosevelt County into southern Sheridan County received from 7 to 9 inches of snow. 4 to 7 inch amounts were common from eastern Daniels County and northern Sheridan County as well as a large area from southeast Garfield County through southern McCone County, and from Central Dawson County into northern Wibaux and Richland Counties. Less than an inch of snow was observed in Western Valley and Phillips Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 27, 1:57 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Feb 27, 1:57 PM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
157 PM MST TUE FEB 27 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
MAIN FOCUS OF THE SHORT TERM FORECAST CONTINUES TO BE IMPRESSIVE
SYSTEM THAT WILL IMPACT MOST OF THE FORECAST AREA THROUGH THE
ENTIRE PERIOD. MODELS ARE IN PRETTY GOOD AGREEMENT
TODAY...ALTHOUGH SOLUTIONS ARE AGAIN DIFFERENT THAN PREVIOUS RUNS.
THEY JUST HAPPEN TO ALL BE SLIGHTLY DIFFERENT TOGETHER. MODELS ALL
SEEM TO HAVE INITIALIZED PRETTY WELL SO NOT DISCOUNTING A
PARTICULAR RUN TODAY. GENERALLY WENT WITH A CONSENSUS FORECAST
THROUGH THE PERIOD.

UPPER LEVEL TROUGH VISIBLE ON WATER VAPOR PIX THIS AFTERNOON
HEADING OUR WAY FROM NEAR THE IDAHO/MONTANA BORDER. TROUGH STILL
FORECAST TO CLOSE OFF OVER EASTERN MONTANA BY WEDNESDAY MORNING.
LOOKS LIKE ALL THE FAVORABLE INGREDIENTS ARE THERE FOR SNOW TO
BEGIN SLIDING IN FROM THE SOUTHWEST THIS EVENING AS SYSTEM GETS
GOING. AMPLE MOISTURE PER WATER VAPOR...FAVORABLE POSITION OF THE
850 MB AND 700 MB LOWS...AND GOOD UPPER LEVEL DYNAMICS ALL MEAN
SNOW FOR MOST OF THE FORECAST AREA. SYSTEM STACKS AND SLOWS DOWN
BY WEDNESDAY AFTERNOON SO IT WILL TAKE ITS SWEET TIME MOVING
THROUGH NORTHEAST MONTANA. THIS MEANS A PROLONGED PERIOD OF
SNOW...ESPECIALLY ACROSS THE NORTHEAST.

AS TROUGH APPROACHES THE SOUTHWEST PART OF THE FORECAST AREA
TONIGHT...WILL SEE SNOW SPREAD INTO PETRO COUNTY FIRST. ALREADY
HAVE A SNOW ADVISORY UP THERE AND THIS APPEARS TO BE ON TRACK.
MORE SO THAN THE OTHER PART OF THE FORECAST AREA...THEY HAVE THE
BEST CHANCE TO SEE THE MOST ACCUMULATION IN 12 HOURS. ANTICIPATE 2
TO 5 INCHES THERE...PERHAPS GETTING CLOSE TO 6 INCHES. WILL NEED
TO WATCH HOW THIS AREA DOES THIS EVENING BUT STILL THINK ADVISORY
IS THE WAY TO GO FOR NOW.

SNOW WILL CONTINUE TO LIFT NORTH AND SWING BACK TO THE NORTHWEST
OVERNIGHT...SO SNOW SHOULD BE FALLING ACROSS THE ZONES SOUTH OF
THE MISSOURI RIVER SHORTLY BEFORE MIDNIGHT. BEST LIFT EARLY
HERE...SO ANTICIPATE HEAVIEST SNOW TO FALL THROUGH DAYBREAK. AGAIN
LOOKING AT ADVISORY SNOWFALL ACCUMULATION BY WEDNESDAY AFTERNOON
WITH MAINLY 3 TO 6 INCHES POSSIBLE THROUGH WEDNESDAY...AND
POSSIBLE UP TO 7 INCHES WHEN ALL IS SAID AND DONE BY WEDNESDAY
NIGHT THERE. THE FLY IN THE OINTMENT FOR THIS SEGMENT OF THE
ADVISORY IS A POSSIBLE DRY SLOT THAT MAY WORK INTO THE SOUTHEAST
CORNER OF THE FORECAST AREA AS LOWS CLOSE OFF AND STACK UP. AM A
LITTLE CONCERNED THAT THIS COULD REALLY KEEP SNOWFALL AMOUNTS DOWN
ONCE IT DEVELOPS...BUT SHOULD STILL BE ABLE TO HIT ADVISORY
CRITERIA THERE BEFORE ANY SORT OF DRY SLOT APPROACHES.

THE SNOW WILL CONTINUE TO WRAP INTO THE REST OF THE FORECAST AREA
LATE TONIGHT AND INTO EARLY WEDNESDAY MORNING. AGAIN...BEST LIFT
LOOKS TO BE EARLY SO EXPECT HEAVIEST SNOW THROUGH WEDNESDAY
AFTERNOON. SNOWFALL AMOUNTS OF 2 TO 7 INCHES POSSIBLE FOR MOST
AREAS NORTH OF THE MISSOURI RIVER AS SNOW CONTINUES TO FALL
THROUGH WEDNESDAY NIGHT. STILL THINK IT WILL BE HARD TO GET 6
INCHES IN 12 HOURS...AND JUST SHY OF THE 8 INCHES IN 24 HOURS.
THEREFORE AN ADVISORY IS BEST APPROACH FOR NOW. EXCEPTION TO THIS
WILL BE NORTHEAST CORNER OF MONTANA WHERE SNOW WILL CONTINUE INTO
EARLY MORNING THURSDAY. BY THE TIME ALL IS SAID AND DONE THERE FOR
THE ENTIRE EVENT...8 INCHES STILL LOOKING POSSIBLE. WILL THEREFORE
PUT THESE TWO ZONES INTO A HEAVY SNOW WARNING.

SNOW WILL CONTINUE TO TAPER OFF FROM WEST TO EAST AS THE SYSTEM
FILLS BACK IN AND WEAKENS ON THURSDAY. DECIDED NOT TO CHANGE
CHANCE POPS ON THURSDAY RIGHT NOW...BUT IF SNOW DOES CONTINUE...DO
NOT ANTICIPATE MUCH IF ANY ADDITIONAL ACCUMULATION.

EAST WINDS WILL INCREASE TONIGHT...AND GRADUALLY TURN TO THE NORTH
AND NORTHWEST AS THE STACKED SYSTEM SHIFTS TO THE EAST BY
THURSDAY. STILL NOT SEEING ANY SPEEDS THAT ARE ALL THAT STRONG SO
CURRENTLY THINK THAT BLOWING SNOW AND DRIFTS WILL NOT BE AS BIG
OF A THREAT AS ACCUMULATIONS.

TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD WITH SNOW
AND CLOUDS HANGING AROUND. SNOW AND CLOUDS WILL KEEP DIURNAL
DIFFERENCES FROM BEING AS LARGE AS THEY WOULD WITHOUT SO DECIDED
TO KEEP LOWS A LITTLE WARMER THAN GUIDANCE AND HIGHS A LITTLE
COOLER. JAZ

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
NO BIG CHANGES NOTED IN THE EXTENDED MODELS/PATTERNS. MODELS
GENERALLY AGREE THROUGH THE PERIOD WITH TIMING DIFFERENCES THAT
AMPLIFY IN LATTER HALF. A FEW MINOR CHANGES WERE MADE FOR
COORDINATION.  OTHERWISE...FORECAST REMAINS ON TRACK.

THURSDAY NIGHT THE STRONG STACKED LOW WILL HAVE SHIFTED INTO THE
GREAT LAKES REGION...BUT THERE WILL BE LINGERING SNOW SHOWERS FROM
THIS SYSTEM OVER MOSTLY EASTERN ZONES. FRIDAY THE GREAT LAKES
STORM SYSTEM SHIFTS FARTHER EAST...WHICH ALLOWS THE WEST COAST UPPER
LEVEL RIDGE TO FINALLY PUSH TOWARDS NE MT. WITH 1000-500MB THICKNESS
VALUES FAIRLY STEADY...TEMPERATURES WILL REMAIN BELOW AVERAGE.

WEEKEND...UPPER RIDGE MOVES INTO THE REGION...WHICH WILL DRY THING
OUT. WARM AIR ADVECTION BEGINS TO ERODE THE COLDER AIR FOR A
RETURN TO AROUND NORMAL TEMPERATURES.

EARLY NEXT WEEK...THE UPPER RIDGE APPEARS TO FLATTEN OUT AS
SHORTWAVE DISTURBANCES TRAVEL EAST BRINGING ON A MORE UNSETTLED
PERIOD. TEMPERATURES WILL REMAIN AROUND NORMAL OR SLIGHTLY ABOVE.

&&

.AVIATION...
A WINTER STORM SYSTEM WILL MOVE INTO NORTHEASTERN MONTANA TONIGHT AND
WEDNESDAY. WIDESPREAD LIGHT SNOW IS EXPECTED TO BEGIN THIS EVENING
SOUTH OF THE MISSOURI RIVER WITH CEILINGS/VISIBILITIES LIKELY
DROPPING TO IFR. THE STORM WILL INTENSIFY AFTER MIDNIGHT AS IT
PUSHES INTO THE REST OF THE AREA...WITH THE HEAVIEST SNOW
REMAINING SOUTH OF THE MISSOURI RIVER. ON WEDNESDAY THE STORM
SHIFTS IT FOCUS AND HEAVIEST SNOW MORE TOWARDS THE NORTHEASTERN
COUNTIES. LOW CEILINGS AND VISIBILITIES WILL CONTINUE OVER ALL TAF
SITES THROUGH WEDNESDAY DUE TO SNOW AND MIST. SURFACE EAST WINDS
OF 10 TO 15 KNOTS WILL SLOWLY BACK TO THE NORTHEAST TONIGHT AND
WEDNESDAY. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 1 AM TO 11 PM MST WEDNESDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-WESTERN
ROOSEVELT-NORTHERN VALLEY.

SNOW ADVISORY FROM 9 PM THIS EVENING TO 11 PM MST WEDNESDAY FOR
GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX.

HEAVY SNOW WARNING FROM 1 AM WEDNESDAY TO 5 AM MST THURSDAY FOR
SHERIDAN-EASTERN ROOSEVELT.

SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST WEDNESDAY
FOR PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 27, 3:00 PM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
300 PM MST TUE FEB 27 2007

MTZ016>018-020>027-061-282200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-RICHLAND-
DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
300 PM MST TUE FEB 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL DEVELOP ACROSS THE REGION TONIGHT. A SNOW ADVISORY IS
THEREFORE IN EFFECT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE TO FALL ACROSS THE REGION WEDNESDAY AND INTO
WEDNESDAY NIGHT. TOTAL ACCUMULATIONS BY WEDNESDAY NIGHT OF 3 TO 6
INCHES WILL BE POSSIBLE ACROSS THE ADVISORY AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ019-062-282200-
SHERIDAN-EASTERN ROOSEVELT-
300 PM MST TUE FEB 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL DEVELOP ACROSS THE REGION LATE TONIGHT...AND A HEAVY
SNOW WARNING HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE TO FALL THROUGH EARLY THURSDAY MORNING.
THE HEAVIEST SNOWFALL IS EXPECTED WEDNESDAY MORNING THROUGH
WEDNESDAY MID AFTERNOON. SNOWFALL TOTALS OF UP TO 8 INCHES ARE
EXPECTED BY EARLY THURSDAY MORNING...SO A HEAVY SNOW WARNING IS IN
EFFECT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ059-060-282200-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
300 PM MST TUE FEB 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

LIGHT SNOW WILL DEVELOP ACROSS THE REGION LATE TONIGHT. MINOR
ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

LIGHT SNOW WILL CONTINUE THROUGH WEDNESDAY NIGHT WITH UP TO 2
INCHES OF TOTAL SNOW ACCUMULATION ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 5 winter storm. Local standard time, as filed.

Winter Storm, Petroleum

When
February 27, 4:00 PM MST to February 28, 12:00 PM MST
Where
Petroleum forecast zone
Reported by
Trained Spotter
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

Winter Storm, Garfield

When
February 27, 5:00 PM MST to February 28, 12:00 PM MST
Where
Garfield forecast zone
Reported by
Trained Spotter
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

Winter Weather, Prairie

When
February 27, 8:30 PM MST to February 28, 1:30 PM MST
Where
Prairie forecast zone
Reported by
Trained Spotter
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Winter Weather, Central and Se Phillips

When
February 27, 8:30 PM MST to February 28, 1:30 PM MST
Where
Central and Se Phillips forecast zone
Reported by
Trained Spotter
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Winter Storm, McCone

When
February 27, 10:00 PM MST to February 28, 5:00 PM MST
Where
McCone forecast zone
Reported by
Trained Spotter
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Winter Weather, Dawson

When
February 27, 10:00 PM MST to February 28, 2:00 PM MST
Where
Dawson forecast zone
Reported by
AWOS
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Winter Weather, Richland

When
February 27, 11:30 PM MST to February 28, 3:00 PM MST
Where
Richland forecast zone
Reported by
AWOS
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Winter Storm, Eastern Roosevelt

When
February 28, 2:00 AM MST to 5:00 PM MST
Where
Eastern Roosevelt forecast zone
Reported by
Trained Spotter
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Winter Storm, Sheridan

When
February 28, 2:00 AM MST to 5:00 PM MST
Where
Sheridan forecast zone
Reported by
Trained Spotter
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Winter Weather, Western Roosevelt

When
February 28, 3:00 AM MST to 3:00 PM MST
Where
Western Roosevelt forecast zone
Reported by
ASOS
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Winter Weather, Central and Southern Valley

When
February 28, 5:00 AM MST to 7:00 PM MST
Where
Central and Southern Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Winter Weather, Daniels

When
February 28, 5:30 AM MST to 7:00 PM MST
Where
Daniels forecast zone
Reported by
Trained Spotter
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Winter Weather, Northern Valley

When
February 28, 6:00 AM MST to 7:00 PM MST
Where
Northern Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10658, 10547, 10666, 10667, 10548, 10665, 10664, 10549, 10550, 10663, 10660, 10661, 10659.